Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 12, 2017, 3:59 PM MDT for Johnson County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 12, 2017, 4:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 228 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428
WUUS55 KRIW 122159
SVRRIW
WYC019-122245-
/O.NEW.KRIW.SV.W.0040.170712T2159Z-170712T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
359 PM MDT WED JUL 12 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Northeastern Johnson County in north central Wyoming...
* Until 445 PM MDT
* At 359 PM MDT, severe thunderstorms were located along a line
extending from 17 miles east of Lake De Smet to near Buffalo,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
This includes the following highways...
Interstate 25 between mile markers 292 and 299.
Interstate 90 between mile markers 57 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4456 10601 4421 10611 4400 10633 4431 10678
4455 10647
TIME...MOT...LOC 2159Z 302DEG 12KT 4449 10641 4429 10667
HAIL...1.00IN
WIND...60MPH
$$
131 follow-up statement
069
WWUS55 KRIW 122213
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
413 PM MDT WED JUL 12 2017
WYC019-122245-
/O.CON.KRIW.SV.W.0040.000000T0000Z-170712T2245Z/
Johnson-
413 PM MDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN JOHNSON COUNTY...
At 412 PM MDT, severe thunderstorms were located along a line
extending from 19 miles northwest of Powder River Rest Area to 8
miles southeast of Buffalo, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buffalo and Powder River Rest Area.
This includes the following highways...
Interstate 25 between mile markers 292 and 299.
Interstate 90 between mile markers 57 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4456 10601 4421 10611 4400 10633 4431 10678
4455 10647
TIME...MOT...LOC 2212Z 300DEG 14KT 4446 10633 4426 10658
HAIL...1.00IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM MDT, 34 minutes earlier.
Area forecast discussion, Jul 12, 3:25 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Riverton WY 325 PM MDT Wed Jul 12 2017 .SHORT TERM...(This evening through Saturday) Issued at 138 PM MDT Wed Jul 12 2017 Cumulus are building in a few areas across srn Sweetwater, over the Bighorns and around the Green Mtns/Rattlesnake Range. SPC has expanded the marginal risk down into nern Natrona and continues it into Johnson. SPC meso-analysis shows building cape and no cap over nrn Johnson where some cu/cu streets are forming with more moderate cu over the Bighorns. SHR is 83/57 and BYG 83/50 so still see potential for a few stronger storms to form later this afternoon and early evening (even with the inhibiting mid level warming starting up there). Isold storms may also exist all the way s and sw to the Green Mtns/Rattlesnake Range and over to Natrona County and possibly one or two around the sern Absarokas and higher Winds. Other areas will be hard to fire much convection with limited moisture and support. Far srn sweetwater off the Uintas perhaps but not much more than that through this evening. Ridge (and associated mid level warming) expands nwd on Thursday putting a cap on most convection with perhaps just a few mtn storms. One exception might be in the far srn/swrn where some subtle shortwaves and skimpy mid level moisture might be just enough for a few storms by the late afternoon or more likely evening hours. Things start to change later Thursday night into Friday as some mid level monsoonal moisture lifts nwd on a shortwave currently over srn NV. This may result in a some nocturnal/early morning Friday convection in the far west, especially along the track of this shortwave which may clip the nwrn corner Friday morning. Swath of mid level moisture then shifts ewd during the day and into the evening with scattered mountain convection and gradually more and more isold coverage across lower elevations. Modest amounts of mid level moisture linger into Saturday and overall the low level moist and overall precipitable water does rise Friday/Saturday over our current levels which will aid in widely sct/sct mountain convection and isold storms across the lower elevations, especially near the east slope foothills. Continued quite warm/hot but with a subtle cool down with gradual increase in clouds and moisture levels but still above normal for most areas. .LONG TERM...(Saturday night through Wednesday) Issued at 138 PM MDT Wed Jul 12 2017 Saturday night into early Sunday will continue to see the amplified upper level ridge over the central and northern Rockies. Moving late Sunday into Monday though, the ridge axis is expected to move to the southeast as shortwave troughs strengthen somewhat in the Pacific Northwest, bringing more of an active southwest mid-level pattern over Wyoming. This pattern continues for a couple of days, until the ridge tries to increase again over the central Rockies late Wednesday into Thursday. Above normal temperatures are thus expected to continue through the medium-range period, although Monday and Tuesday should see some cooling, particularly across the northwest part of the state. Typical afternoon and evening showers and thunderstorms will continue to occur through the period, although late Monday could see wider coverage with stronger storms due to a disturbance moving through Idaho into Montana. The location of the high pressure should continue the moisture and weak instability over the forecast area. Winds will be generally light to breezy through the period, though some afternoons could see breezy to windy southwest flow, and the thunderstorms are likely to produce gusty outflow. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 325 PM MDT Wed Jul 12 2017 High pressure weakly builds over the area through tomorrow, slowly drying and warming the atmosphere from the west. VFR conditions expected throughout the period, except for local MVFR with isolated to scattered showers this evening from the Bighorn Mountains eastward and SE into Johnson and Natrona counties. Possible gusty wind over 30 kts with small hail and brief heavy rain. Storms kicking off central WY mountains should move eastward over KCPR during the early evening. May see some mid-level ceilings around KCOD before 03Z as well, but not expecting any precipitation. Storminess should diminish after 03Z/Thu with SKC over western WY moving eastward. Light flow expected overnight with only a few clouds. Thursday looks to be mostly clear with VFR conditions with a slight chance of thunderstorms again over Johnson and Natrona counties, though less of a chance compared to Monday. && .FIRE WEATHER... Issued AT 138 PM MDT Wed Jul 12 2017 Fuels are currently in green-up and below critical levels for many forecast zones except for portions of Johnson, Natrona, Fremont and Lincoln Counties which are now considered critical (Please see the Fire Weather Forecast product for more information). Tonight through Friday, fire danger low to moderate for most mountain locations...elevated for all other lower elevations due to low humidity levels. However, winds will be quite light across the entire forecast area through the end of the work week. The only exception to this will occur near any shower/storm where winds could briefly gust to 30 mph or more. into this evening, expect a couple of thunderstorms mainly over the eastern part of the district. Thursday, isolated precipitation chances will be found along and south of a Casper Mountain to Uinta Mountain line. Some weak monsoonal moisture will lift northward into the far west Thursday night with some isolated shower/storm potential overnight into Friday with scattered mountain coverage by Friday afternoon. A few of these storms with mainly gusty wind will also drift east of the divide Friday afternoon and evening. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Skrbac LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Skrbac
Hazardous weather outlook, Jul 12, 1:58 AM MDT, 14 hours 1 minute before
Hazardous Weather Outlook National Weather Service Riverton WY 158 AM MDT Wed Jul 12 2017 WYZ001>020-022>030-131200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 158 AM MDT Wed Jul 12 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight An isolated thunderstorm possible later this afternoon and evening across the Bighorn mountains or Casper Mountain and closely adjacent foothills. Any storm could have gusty outflow winds 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Friday through Tuesday...Isolated to widely scattered afternoon and evening thunderstorms mainly over the mountains and adjacent foothills. The main hazard will be occasionally strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph. Thank you.
In the hours before
Special weather statement, Jul 12, 3:41 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
341 PM MDT WED JUL 12 2017
WYZ010-122215-
Northeast Johnson County-
341 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 415 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Buffalo around 400 PM MDT.
This includes the following highways...
Interstate 25 between mile markers 292 and 299.
Interstate 90 between mile markers 50 and 67.
LAT...LON 4448 10641 4419 10660 4430 10677 4433 10677
4433 10679 4435 10679 4436 10680 4436 10683
4437 10684 4450 10673
TIME...MOT...LOC 2141Z 299DEG 8KT 4439 10671
13The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:41 PM MDT | Special Weather Statement | RIW | Johnson | 34 min |
| Jul 12, 4:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.